Texas, 2018

High Wind in Texas, February 24, 2018

February 24, 2018 · NWS MAF · 3 events in 1 county or zone

A strong upper level storm system will move across the central Rockies and central Plains later today and Saturday. Strong winds will develop in the Guadalupe Mountains as this system passes by to the north.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system will move across the central Rockies and central Plains later today and Saturday. Strong winds will develop in the Guadalupe Mountains as this system passes by to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 4:18 AM MST, 33 minutes earlier.

Area forecast discussion, Feb 24, 4:18 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
518 AM CST Sat Feb 24 2018

.AVIATION...
12Z TAF issuance
IFR/LIFR conditions will continue at most of the terminals this
morning before a cold front pushes moisture east. VFR conditions
will return late this morning with windy conditions developing.
Expect west winds gusting near 30 kts with patchy BLDU possible.
Winds will decrease after sunset.

&&

.PREV DISCUSSION... /issued 403 AM CST Sat Feb 24 2018/

DISCUSSION...
Current observations show some dense fog is forming this morning
across the Permian Basin, but it is much more patchy and isolated
than seen yesterday morning so will not issue an advisory at this
time. A deep upper trough will move into the Central Plains today
causing strong winds in the Guadalupe Mountains and windy
conditions across much of the remainder of the area. Considered
issuing a Wind Advisory but the timing of the trough is not quite
favorable, with 850mb winds strongest at noon and decreasing
during the afternoon. That will only provide a brief window for
marginal advisory winds and not worthy of issuing the product.

The trough will push a Pacific front through but there will be
very little cold air advection due to significant airmass
modification. Zonal flow will bring temps back above normal to
start next week with low dewpoints leaving no chance for rainfall.
Another trough, very similar to the current one, approaches
Wednesday. Again, this system will be characterized by windy
conditions and dry air with a heavily modified airmass bringing
little cool air.

Hennig

FIRE WEATHER...
Windy conditions are expected to develop across the area later this
morning as a storm system passes to the north. Even with
temperatures this afternoon similar to yesterday, much drier air
will filter in from the west. RFTI values mostly near 5-6 are
expected, but recent cool and moist weather has allowed fuel
moisture to increase (ERC-G values near 50%). LLTR looks to remain
well east of the area so will issue a widespread Fire Danger
Statement. Fuels will continue to dry into Sunday with another warm,
windy day expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  32  70  30 /  10   0   0   0
Carlsbad                       63  30  66  28 /   0   0   0   0
Dryden                         76  40  79  40 /   0   0   0   0
Fort Stockton                  64  36  71  35 /   0   0   0   0
Guadalupe Pass                 48  33  53  34 /   0   0   0   0
Hobbs                          58  27  63  25 /   0   0   0   0
Marfa                          56  24  62  26 /   0   0   0   0
Midland Intl Airport           63  32  69  31 /   0   0   0   0
Odessa                         62  32  69  31 /   0   0   0   0
Wink                           63  29  69  28 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains.

&&

29/99/
Hazardous weather outlook, Feb 24, 2:48 AM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
348 AM CST Sat Feb 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
348 AM CST Sat Feb 24 2018 /248 AM MST Sat Feb 24 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Areas of fog are possible early Saturday morning across parts of the
Permian Basin.

High winds will continue across the Guadalupe Mountains through this
evening. Windy conditions are also expected across the plains which
could cause areas of blowing dust.

Elevated fire weather conditions are expected across the entire area
this afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Elevated fire weather conditions into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 24, 4:51 AM MST to 11:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 24, 6:38 AM MST to 12:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 24, 6:52 AM MST to 10:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732631, 732629, 732630.